Medical questions & health advice by board certified doctors
"Does eating chocolate contribute to migraines?"
I tend to get migraines after eating chocolate, even when it's in small amounts. Is there medication I can take that will allow me to eat chocolate?
Migraines can vary from person to person, from their characteristics of pain and visual auras to the triggers that bring about the headache. Chocolate is a commonly identified precipitant of migraine headaches reported by patients. Even small amounts of a trigger (such as alcohol or chocolate) can lead to the onset of symptoms. Migraine treatment is usually divided into abortive medications and prophylactic medications. If your symptoms are infrequent, then abortive medications alone may be enough to control your symptoms. These medicines are used to stop a headache after it is has already begun; these include non-steroidal anti-inflammatory medications (e.g. ibuprofen), acetaminophen, and triptans, among others. Prophylactic medications are those that are taken every day to avoid the onset of symptoms altogether. If you have an excellent response to abortive medications, then you may be able to use these medications when ingesting chocolate to help deter a headache. If your symptoms are fairly frequent, then a prophylactic medication may help allow you to eat chocolate and other triggers that you may have identified. You should discuss these concerns with your primary care physician to figure out a plan to help you better deal with your headaches.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.